Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Grand Forks, ND

August 12, 2011Nelson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2011, 2:30 PM CDT for Nelson County, Ramsey County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 2:30 PM CDT (19:30 UTC)
Expired
Aug 12, 2011, 3:30 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:50 PM CDTHAIL 13 N Lakota, NDALSO MEASUED 3.30 INCHES OF RAIN DURING THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KFGF 121930
SVRFGF
NDC063-071-122030-
/O.NEW.KFGF.SV.W.0153.110812T1930Z-110812T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 330 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTH OF LAKOTA...OR 25 MILES EAST OF
  DEVILS LAKE...MOVING TO THE SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKOTA AROUND 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4791 9839 4813 9860 4820 9831 4808 9816
TIME...MOT...LOC 1930Z 056DEG 4KT 4810 9834
WIND...HAIL <50MPH 1.00IN

$$

ROGERS
1 follow-up statement
964 
WWUS53 KFGF 122021
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT FRI AUG 12 2011

NDC063-071-122031-
/O.EXP.KFGF.SV.W.0153.000000T0000Z-110812T2030Z/
NELSON ND-RAMSEY ND-
321 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAMSEY AND
NORTHWESTERN NELSON COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT
330 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4791 9839 4813 9860 4820 9831 4808 9816
TIME...MOT...LOC 2021Z 056DEG 4KT 4807 9841

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:09 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 12, 2:09 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
209 PM CDT FRI AUG 12 2011

.SHORT TERM... /TONIGHT THROUGH MON/
FORECAST PROBLEM OF THE DAY WILL BE SEVERE THREAT LATE THIS
AFTERNOON INTO MID EVENING.

CURRENT WATER VAPOR SHOWS CLOSED UPPER LOW OVER WEST CENTRAL
NORTH DAKOTA. THE 12Z GFS INITIALIZED SLIGHTLY BETTER THAN THE 12Z
NAM ON THE POSITION OF THE UPPER LOW...AND THE 00Z ECMWF VERIFIED
VERY WELL WITH THE LOWS 12Z POSITION. THE ECMWF BECOMES THE
SLOWEST SOLUTION WITH THE PASSING OF THE UPPER LOW THROUGH MY
EASTERN ZONES...THUS PREFER A GFS/ECMWF BLEND FOR TIMING.

CURRENT RADAR SHOWING CONVECTION ENTERING DEVILS LAKE BASIN AT THE
CURRENT TIME. THE FAR NORTHEAST HAS SEEN PLENTIFUL SOLAR
TODAY...AND NOTHING MORE THAN THIN CIRRUS OVER THE SOUTHERN THIRD
OF THE CWA. THUS TEMPS ACROSS THE SOUTH ARE 5 TO 10 DEGREES WARMER
THAN MOST OF THE CLOUDED PORTION OF THE CWA. THERE WAS ALSO A WEDGE
OF MOSTLY CLEAR SKIES UP THE SHEYENNE VALLEY INTO DVL THROUGH
NOONTIME...SO TEMPS IN THIS REGION HAVE ALSO CLIMBED INTO THE LOWER
70S. CURRENT SPC MOST UNSTABLE CAPES SHOW 2K J/KG JUST WEST OF
RANSOM/SARGENT COUNTIES...EXTENDING UP THROUGH EDDY AND FOSTER.

LATE AFTERNOON THROUGH EARLY EVENING...INSTABILITY SHOULD SHIFT
EASTWARD INTO SHEYENNE AND SOUTHERN VALLEY AS UPPER LOW
APPROACHES AND HEATING CONTINUES. WEAK SFC CONVERGENCE BNDRY
EXTENDING FROM CENTRAL ND INTO WEST CENTRAL MN...COUPLED WITH SHARP
VORT MAX MOVING INTO EASTERN ND...WILL PROVIDE SUFFICIENT LIFT
DESPITE LACKING ANY 0 TO 6 KM BULK SHEAR. WILL ONLY NEED CORES
FROM 23K TO 25K FOR QUARTER SIZED HAIL...SO A FEW SEVERES LATE
THIS AFTN INTO EARLY EVENING ARE LIKELY. ANOTHER CONCERN WILL BE A
FEW TORNADOES AS THE UPPER LOW PASSES OVER...WITH COLD CORE FUNNEL
POTENTIAL IN THIS TYPE OF SETUP. SEVERE WATCH OUT FOR MOST OF EASTERN
NORTH DAKOTA...WITH HAIL THE PRIMARY THREAT...THROUGH 01Z.

LATEST MODEL RUNS SHOWING UPPER LOW OVER SOUTHERN VALLEY AT
06Z...AND INTO THE ALEXANDRIA AREA BY 12Z. THUS HAVE KEPT SOME
POPS IN BEYOND 12Z WITH THE MODELS TRENDING SLOWER EACH RUN.

SAT THROUGH MON...WITH EXCEPTION OF SOME LINGERING SHOWERS IN THE
SOUTHEAST SATURDAY MORNING...EXPECT HIGH PRESSURE TO MOVE OVER THE
AREA AND DOMINATE THE WEATHER PATTERN THIS WEEKEND. SHOULD
GENERALLY SEE DAYTIME HIGHS IN THE MID 70S. RETURN FLOW WILL SETUP
MONDAY AND TEMPS WILL NEAR THE 80 MARK.

.LONG TERM... /MON NIGHT THROUGH THURSDAY/
THE EARLY PART OF THE PERIOD STILL LOOKS WET. THE MODELS ARE STILL
INDICATING SURFACE LOW PRESSURE IN THE WESTERN DAKOTAS WILL PROGRESS
EASTWARD AND BRING SHOWERS AND THUNDERSTORMS TO THE FA. INCREASED
POPS DUE TO THIS MODEL TO MODEL CONTINUITY THROUGH THE TUESDAY
TIMEFRAME.

THE MODELS HAD BEEN INDICATING THAT THE SURFACE LOW PRESSURE WOULD
SLOWLY MOVE THROUGH THE NORTHERN PLAINS...AS WELL AS AN UPPER LEVEL
TROUGH/LOW THAT WILL MOVE EAST ALONG THE CANADIAN BORDER.
HOWEVER...THE LATEST 12Z GFS AND GEM RUNS BRING THOSE FEATURES
THROUGH THE NORTHERN PLAINS CONSIDERABLY FASTER THAN PREVIOUS RUNS.
THOUGHT THE POPS WEDNESDAY NIGHT AND THURSDAY WERE TOO HIGH SINCE
DUE TO THE DRIER GFS AND GEM...SO LOWERED POPS FOR THOSE PERIODS.

DAILY HIGH TEMPERATURES DURING THIS PERIOD SHOULD BE NEAR OR
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
VFR CIGS AND VSBYS ARE FORECASTED THROUGH SATURDAY MORNING.
HOWEVER...THERE IS THE THREAT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND THROUGH THIS EVENING. IT IS DIFFICULT TO DETERMINE
TIMING AND LOCATION MUCH IN ADVANCE DUE TO THE SCATTERED NATURE OF
THE STORMS. WILL FORECAST TIMING AS BEST AS POSSIBLE. MVFR VSBYS AND
CIGS ARE POSSIBLE IF THUNDERSTORMS DIRECTLY HIT ANY TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/GROCHOCINSKI
Hazardous weather outlook, Aug 12, 2:30 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT FRI AUG 12 2011

NDZ014-015-024-026>030-038-039-049-052-053-131930-
BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-
230 PM CDT FRI AUG 12 2011

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS EVENING. A
STRONG UPPER LEVEL WAVE WILL MOVE INTO EASTERN NORTH DAKOTA
THIS AFTERNOON AND RESULT IN THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA. HEAVY RAIN AND LARGE HAIL WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-054-131930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-EASTERN WALSH-WESTERN WALSH-
230 PM CDT FRI AUG 12 2011

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL AND NORTHWEST MINNESOTA. LOCALLY HEAVY RAINFALL
AND SMALL HAIL ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL
MINNESOTA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA THIS EVENING. LARGE HAIL AND AN ISOLATED TORNADO
ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE.

SPEICHER

In the hours before

Local storm report, Aug 12, 9:45 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 SW HILLSBORO          47.38N 97.09W
08/11/2011  E0.75 INCH       TRAILL             ND   PUBLIC

            PEA TO DIME SIZED HAIL.

0320 PM     HEAVY RAIN       3 SSE HILLSBORO         47.36N 97.04W
08/11/2011  M1.07 INCH       TRAILL             ND   BROADCAST MEDIA

            BRIEF BUT VERY HEAVY RAIN MIXED WITH STRONG WINDS AND
            HAIL BROUGHT ALL LANES OF TRAFFIC TO A STOP ALONG
            INTERSTATE 29 NEAR MILEPOST 100. TRAFFIC WAS ABLE TO
            RESUME AFTER ABOUT A 10 TO 15 MINUTE PERIOD. HEAVY RAIN
            FELL OVER A ROUGHLY 20 MINUTE PERIOD. A NEARBY NDAWN
            MESONET SITE MEASURED PEAK WINDS TO 48 MPH AND 1.07
            INCHES OF RAIN DURING THE PERIOD.

0350 PM     HAIL             2 SW ERSKINE            47.64N 96.04W
08/11/2011  E1.25 INCH       POLK               MN   PUBLIC

            QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.

0405 PM     HAIL             3 ESE ERSKINE           47.65N 95.95W
08/11/2011  E0.75 INCH       POLK               MN   PUBLIC

0525 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/11/2011  M0.88 INCH       GRAND FORKS        ND   NWS EMPLOYEE

            PEA TO NICKEL SIZED HAIL ON THE SOUTH SIDE OF GRAND
            FORKS. LASTED UNTIL 529 PM.

0530 PM     HEAVY RAIN       6 SE COOPERSTOWN        47.38N 98.03W
08/11/2011  E5.00 INCH       GRIGGS             ND   CO-OP OBSERVER

            TIME APPROXIMATE. TOTAL RAINFALL OVER A ROUGHLY 3 HOUR
            PERIOD.

0537 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/11/2011  M1.25 INCH       GRAND FORKS        ND   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL FELL.

0545 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
08/11/2011                   GRAND FORKS        ND   PUBLIC

            12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH
            AVE AND OAK STREET. TIME APPROXIMATE.

&&

GGUST
Local storm report, Aug 12, 2:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             9 NW NEW ROCKFORD       47.77N 99.27W
08/12/2011  E1.25 INCH       EDDY               ND   PUBLIC

            TORRENTIAL RAINS WITH NUMEROUS NICKEL TO WALNUT SIZED
            HAIL. HAIL BEGAN SMALLER AND INCREASED IN SIZE FROM ABOUT
            125 TO 130 PM CDT.

&&

GGUST
Special weather statement, Aug 12, 2:25 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT FRI AUG 12 2011

NDZ015-026-122030-
NELSON ND-RAMSEY ND-
225 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND
NORTHWESTERN NELSON COUNTIES UNTIL 330 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LAKOTA...OR 25 MILES EAST OF DEVILS LAKE...MOVING
TO THE SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MAPES AROUND 240 PM CDT.
LAKOTA AROUND 300 PM CDT.
DOYON AROUND 330 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:27 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy63 min
Aug 12, 2:39 PM CDTAreal Flood AdvisoryFGFBenson, Eddy6 hr
Aug 12, 3:57 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele48 min
Aug 12, 4:08 PM CDTAreal Flood AdvisoryFGFEddy5 hr
Aug 12, 4:19 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom34 min
Aug 12, 4:27 PM CDTAreal Flood AdvisoryFGFGrand Forks, Griggs, Nelson, Steele6 hr
Aug 12, 4:37 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningFGFCass, Traill47 min
Aug 12, 5:57 PM CDTSevere Thunderstorm WarningFGFCass38 min
Aug 12, 6:19 PM CDTAreal Flood AdvisoryFGFCass6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.